Endocrinol Metab > Volume 25(3); 2010 > Article
Endocrinology and Metabolism 2010;25(3):231-235.
DOI: https://doi.org/10.3803/EnM.2010.25.3.231    Published online September 1, 2010.
New Onset Diabetic Ketoacidosis Associated with Quetiapine.
Soo Hyoung Lee
Kim Yong Ki Internal Medical Center, Busan, Korea. sohylee@hanmail.net
Abstract
New onset diabetes and diabetic ketoacidosis have been reported with administering atypical antipsychotics. Whereas clozapine and olanzapine are associated with a relatively high incidence of new onset diabetes and diabetic ketoacidosis, there are few case reports that have has been documented implicating quetiapine as the contributor to causing diabetes and diabetic ketoacidosis. I report here on a case of diabetic ketoacidosis that developed in a patient who was associated with quetiapine therapy. A 32-year-old woman with schizophrenia was transferred to the emergency room with diabetic ketoacidosis and vaginal bleeding. Seventeen months before this episode, she was hospitalized in an inpatient psychiatric institution and treated with quetiapine 1200mg, haloperidol 3mg, diazepam 5mg and benztropine 3mg with normal blood glucose levels. She had no personal and familial history of diabetes mellitus. She had no risk factors for diabetes mellitus and she also had no precipitating factor for diabetic ketoacidosis except for taking the atypical antipsychotic quetiapine. I believe that this case is the first case report of quetiapine associated diabetic ketoacidosis in Korea. Considering the unpredictability of hyperglycemia associated with quetiapine, monitoring the blood glucose should be part of the routine care when administering quetiapine.
Key Words: Diabetic Ketoacidosis, Quetiapine


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2022 by Korean Endocrine Society.

Developed in M2PI